Hail, Denver
- When
- June 5, 7:18 PM MST
- Where
- Denver County, 1.59 mi W of Denver
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -104.960
A severe thunderstorm produced a gust to 66 mph in northern Weld County. In addition, a lightning strike killed a man in Evans.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a gust to 66 mph in northern Weld County. In addition, a lightning strike killed a man in Evans. A strong thunderstorm produced hail up to the size of nickels in Denver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM MST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT FRI JUN 5 2009 .SHORT TERM...ANOTHER DAY WHERE LACK OF SFC HEATING HAS INHIBITED CONVECTION...AT LEAST THROUGH THE MID AFTERNOON HOURS. ANOTHER BATCH OF MID-HI LVL CLOUDINESS HAS MOVED BACK ACROSS WESTERN PORTIONS OF THE AREA...AS SFC TEMPS HAVE BEEN STEADY IN THE MID-UPPER 70S...WHERE LAPS ANALYSIS STILL SHOWING QUITE A BIT OF CIN STILL AROUND. SO FAR ONLY WEAK SHOWERS TRYING TO GO IN THE MOUNTAINS AND ARE EFFECTIVELY DYING AS THEY TRY AND MOVE OUT OVER THE PLAINS. CONVECTIVE TEMPS WERE AROUND 80 DEGREES THIS AFTN SO STILL NEED A FEW MORE DEGREES AND IT WILL BE CLOSE. QG VERTICAL VELOCITY GRIDS INDICATE THE BEST UPWARD FORCING WILL BE ACROSS WYOMING WHERE STORMS ARE FIRING UP THERE. THIS IS NOT CLOSE ENOUGH TO HELP OUR CAUSE FOR THUNDERSTORM DEVELOPMENT UNTIL MAYBE THIS EVENING. MOST MOUNTAIN LOCATIONS HAVE MIXED OUT WITH STRONGER SW FLOW ALOFT MOVING INTO COLORADO SO NOT EXPECTING MORE THAN ISOLATED WEAK CONVECTION THERE. ACROSS THE PLAINS...AIRMASS IS MIXING OUT ACROSS THE PALMER DIVIDE AS SFC DEWPOINTS HAVE DROPPED DOWN IN THE MID-UPR 30S. THIS HAS INDUCED A DRY-LINE BOUNDARY...AS SFC DEWPOINTS TO THE NORTH AND EAST HAVE REMAINED IN THE LOWER TO MID 50S. EXPECT THE BOUNDARY TO CONTINUE SLOWLY MOVING NORTH AND EAST...SO EXPECT BEST CHANCES FOR SEVERE STORMS STILL REMAINS EAST AND NORTH OF THE DENVER AREA. SPC HAS JUST ISSUED A TORNADO WATCH FOR THE ABOVE DEFINED OUT AREAS. HOWEVER...STILL LOOKS LIKE STORMS ARE STILL A FEW HOURS AWAY FROM DEVELOPING. STILL A LOT OF QUESTIONS. STORMS THAT DO DEVELOP ARE LIKELY TO BECOME SEVERE WITH SFC BASED CAPES IN UPWARDS OF 2000J/KG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. FURTHER NORTHEAST...THE TORNADO THREAT INCREASES WITH GOOD LOW LVL SHEAR AND INCREASING SERLY LOW LVL FLOW. AS FOR SATURDAY...A DRIER SOUTHWEST FLOW PATTERN WILL BECOME MORE ESTABLISHED ACROSS COLORADO WHICH WILL LIMIT ANY THUNDERSTORM DEVELOPMENT. DROPPED POPS TO LOW ISOLATED FOR THE ENTIRE AREA...WITH THE EXCEPTIONS OF A FEW HIGH BASED STORMS AT BEST. AFTERNOON TEMPS WILL BE RISING INTO THE LOWER 80S ACROSS LOWER ELEVATIONS. .LONG TERM...SOME MOISTURE BEING ADVECTED FROM THE NORTHERN GREAT PLAINS SATURDAY NIGHT WILL ALLOW A SLIGHT CHANCE FOR SHOWERS MAINLY OVER THE NORTHEASTERN CORNER OF THE STATE. MODERATE TO STRONG SOUTHWESTERLY FLOW ALOFT WILL CONTINUE SATURDAY NIGHT AND SUNDAY AHEAD OF TWO MERGING SYSTEMS. WITH THE UPPER TROUGH MOVING OVER WESTERN CO SUNDAY...COOLER TEMPERATURES AND AN INCREASE IN LOW LEVEL MOISTURE ARE EXPECTED. BEST CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON WILL BEGIN NORTH AND EAST OF AKRON THEN MOVE SLIGHTLY SOUTH AHEAD OF A COLD FRONT MOVING INTO THE STATE FROM THE NORTHWEST. CAPES ARE FORECASTED TO BE AROUND 2300 J/KG...PROVIDED IT CAN REACH THE MID 70S. ALONG THE FRONT RANGE CAPES ARE BEING FORECASTED AROUND 300-600 J/KG. SURFACE LOW OVER CENTRAL CO COULD PROVIDE SOUTHERLY WIND AND POSSIBLE DENVER CYCLONE PATTERN. THE LOW LEVEL SHEAR ASSOCIATED WITH A DENVER CYCLONE MAY HELP INITIATE THUNDERSTORM DEVELOPMENT. THE TROF AXIS ASSOCIATED WITH THE MERGING STORM SYSTEM IS PROGGED TO MOVE ACROSS COLORADO LATE SUNDAY NIGHT INTO MONDAY...WITH SOME SHOWERS LINGERING SUNDAY NIGHT INTO MONDAY MORNING. THE COLD FRONT PASSAGE SUNDAY EVENING WILL COMBINE WITH THE UPPER TROUGH AXIS PASSING OVER THE STATE...COOLING TEMPERATURES...INCREASING MOISTURE AND EASTERLY SURFACE WINDS. AS A RESULT...COOL...MOIST AND RELATIVELY STABLE CONDITIONS WILL BE IN PLACE ON MONDAY...ESPECIALLY ALONG THE FRONT RANGE. MAXIMUM TEMPERATURES MONDAY ARE EXPECTED TO BE ABOUT 10 TO 15 DEGREES BELOW THE NORMAL OF 80 DEGREES F FOR THIS TIME OF YEAR. TUESDAY THROUGH THURSDAY...AN UPPER RIDGE WILL BUILD TO THE SOUTH OF COLORADO KEEPING WESTERLY TO SOUTHWESTERLY FLOW ALOFT OVER THE STATE. TEMPERATURES WILL REBOUND INTO THE 70S AND SEVERAL WEAK SHORTWAVES WILL ALLOW AFTERNOON AND EVENING CONVECTIVE PATTERN TO RETURN...THEREFORE KEPT THE ISOLATED TO SCATTERED POPS IN THE FORECAST. && .AVIATION...A LIGHT E-SE SFC WINDS ACROSS LOCAL AIRPORTS WITH A BOUNDARY ROTATING NE...TO THE EAST OF APA/DEN. EVENTUAL TS MAY DEVELOP IN/NEAR THE BOUNDARY BETWEEN 23-02Z. EXPECT STRONGEST STORMS TO BE NORTH/EAST OF LOCAL AIRPORTS BUT OUTFLOW MAY LEAD TO SOME STRONG WIND GUSTS UP TO 35KT. A RETURN TO DRAINAGE WIND PATTERNS ONCE TS DIMINISH LATER THIS EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT FRI JUN 05 2009 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT FRI JUN 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...THEN SCATTERED STORMS ON THE PLAINS IN THE LATE AFTERNOON AND EVENING. WIND SHEAR REMAINS FAVORABLE FOR SEVERE THUNDERSTORMS...HOWEVER THERE IS UNCERTAINTY ABOUT WHETHER IT WILL BE WARM ENOUGH FOR WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON. TEMPERATURES HAVE BEEN SLOW TO WARM THIS MORNING AND WITH EVEN MORE MIDDLE AND UPPER LEVEL MOISTURE MOVING IN FROM THE WEST...THIS WILL ALSO SLOW THE HEATING PROCESS. AT THE LOW LEVELS...A DRIER...SOUTHWEST FLOW WILL BEGIN TO MIX DOWN ACROSS THE MOUNTAINS AND ADJACENT PLAINS...SO THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM CHEYENNE TO LIMON IN THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM STORMS TODAY WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A DECREASE IN ACTIVITY SATURDAY WITH JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE REGION. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY AFTERNOON AND EVENING...WITH INCREASING LOW LEVEL MOISTURE OVER THE NORTHEAST PLAINS WITH SOME SEVERE THUNDERSTORMS POSSIBLE. THE CHANCE OF SHOWERS WILL CONTINUE LATE SUNDAY INTO MONDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE AND SURFACE COLD FRONT. COOLER TEMPERATURES AND RELATIVELY STABLE CONDITIONS CAN BE EXPECTED ON MONDAY. TUESDAY THROUGH THURSDAY WILL RETURN TO AN AFTERNOON AND EVENING CONVECTIVE PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY...MAINLY NORTH AND EAST OF A LINE FROM LIMON TO GREELEY. ENTREKIN/KRIEDERMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 814 PM MDT FRI JUN 5 2009 COZ040-045-060245- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 814 PM MDT FRI JUN 5 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE COUNTY SOUTHWESTERN ADAMS COUNTY DENVER COUNTY AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED OVER CENTRAL DENVER... MOVING EAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WATKINS... SHERIDAN...MANILA VILLAGE...FEDERAL HEIGHTS...BUCKLEY AFB...DENVER INTERNATIONAL AIRPORT...SOUTH CENTRAL WESTMINSTER...SOUTHWESTERN THORNTON...NORTHERN ENGLEWOOD...DENVER...COMMERCE CITY AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3993 10448 3965 10452 3964 10505 3986 10503 TIME...MOT...LOC 0215Z 266DEG 20KT 3973 10497
The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A man was killed by lightning while crossing an open field. The victim was struck behind the right ear; the bolt then exited out both of his ankles.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Weld | 2009-06-05 | 21 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163419, 163420, 165689, 169955.